Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 12, 2024, 2:00 AM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 12, 2024, 11:00 AM MST. It was in force for 18 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 12, 2024, 2:00 AM MST (09:00 UTC)
- In effect from
- Feb 12, 2024, 11:00 AM MST
- Expired
- Feb 13, 2024, 5:00 AM MST
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 6:18 PM MST | NON-TSTM WND GST 58 | 3 Nw Elk Mountain, WY | WYDOT SENSOR AT ELK MOUNTAIN. |
| Feb 12, 7:06 PM MST | NON-TSTM WND GST 58 | 2 E Arlington, WY | WYDOT SENSOR AT ARLINGTON EAST. |
| Feb 12, 7:06 PM MST | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS OF 40 TO 45 MPH. |
| Feb 13, 1:42 AM MST | NON-TSTM WND GST 66 | 11 Se Arlington, WY | WYDOT SENSOR AT STROUSS HILL. |
| Feb 13, 2:30 AM MST | NON-TSTM WND GST 61 | 7 Ese Arlington, WY | WYDOT SENSOR AT COOPER COVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WWUS75 KCYS 120900 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 200 AM MST Mon Feb 12 2024 WYZ106-121000- /O.CAN.KCYS.HW.A.0006.240212T1800Z-240213T0600Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 200 AM MST Mon Feb 12 2024 ...HIGH WIND WATCH IS CANCELLED... Confidence in high winds occurring has decreased, therefore the High Wind Watch is cancelled for the Bordeaux area. Strong winds are still expected Monday with gusts over 45 MPH possible. $$ WYZ110-130000- /O.UPG.KCYS.HW.A.0006.240212T1800Z-240213T0600Z/ /O.NEW.KCYS.HW.W.0005.240212T1800Z-240213T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 200 AM MST Mon Feb 12 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From 11 AM this morning to 5 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ WYZ116-130000- /O.NEW.KCYS.HW.A.0007.240213T0300Z-240213T1500Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 200 AM MST Mon Feb 12 2024 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...South Laramie Range including Buford and Vedauwoo along Interstate 80. * WHEN...From this evening through Tuesday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
600 WWUS75 KCYS 121902 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1202 PM MST Mon Feb 12 2024 WYZ116-122015- /O.CAN.KCYS.HW.A.0007.240213T0300Z-240213T1500Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 1202 PM MST Mon Feb 12 2024 ...HIGH WIND WATCH IS CANCELLED... Confidence in high winds occurring has decreased, therefore the High Wind Watch is cancelled for the South Laramie Range. Strong winds are still expected today and tonight with gusts over 45 MPH possible. $$ WYZ110-130315- /O.CON.KCYS.HW.W.0005.000000T0000Z-240213T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1202 PM MST Mon Feb 12 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From 11 AM this morning to 5 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
454 WWUS75 KCYS 122114 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 214 PM MST Mon Feb 12 2024 WYZ110-131200- /O.CON.KCYS.HW.W.0005.000000T0000Z-240213T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 214 PM MST Mon Feb 12 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...From 11 AM this morning to 5 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
786 WWUS75 KCYS 131159 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 459 AM MST Tue Feb 13 2024 WYZ110-131300- /O.EXP.KCYS.HW.W.0005.000000T0000Z-240213T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 459 AM MST Tue Feb 13 2024 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Gusty winds are still anticipated through midday for areas between Laramie and Rawlins along Interstate 80. West wind gusts up to 50-55mph through 8am are possible, but strong wind gusts in excess of 60mph are not expected at this time. $$ BW
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 11, 10:40 PM MST, 3 hours 20 minutes earlier. Its key messages:
- High winds possible for the Arlington/Elk Mountain area on Interstate 80 and Bordeaux on Interstate 25 Monday afternoon into Tuesday morning. High Wind Watches have been issued for these areas.
- Another chance for high winds across southeast Wyoming wind- prone locations Wednesday into early Thursday ahead of a late week cold frontal passage with the potential for snowfall across the area.
Area forecast discussion, Feb 11, 10:40 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Sun Feb 11 2024
.KEY MESSAGES...
- High winds possible for the Arlington/Elk Mountain area on
Interstate 80 and Bordeaux on Interstate 25 Monday afternoon
into Tuesday morning. High Wind Watches have been issued for
these areas.
- Another chance for high winds across southeast Wyoming wind-
prone locations Wednesday into early Thursday ahead of a late
week cold frontal passage with the potential for snowfall
across the area.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 225 PM MST Sun Feb 11 2024
Pretty quiet day today with some high low to midlevel cloudiness
moving across east central Wyoming and the northern Nebraska
Panhandle. Current Visible Satellite loop over the region shows
the bright white surface snowpack across far southeast Wyoming
and most of the Nebraska Panhandle south of the Pine Ridge. This
snowpack will likely influence overnight temperatures and daytime
highs over the next few days with mostly clear skies and good
radiational cooling. Lowered min temperatures tonight and went
below guidance for most of far eastern Wyoming and the northern
and central Nebraska Panhandle. Do not think it will get as cold
compared to last night/this morning since westerly winds are
expected to continue with occasional light/variable winds. The
only other concern early this week is the potential for strong
winds across the wind prone areas.
For Monday, all models continue to show the transitory upper
level ridge axis quickly moving southeast into Colorado and the
central plains as a disturbance aloft and associated jet max
push into the region. Attention will shift to potential high
winds for the wind prone areas of southeast Wyoming with breezy
conditions elsewhere. Upper level jet max, which is forecast to
push across the area Monday afternoon, is not as strong as
models were showing it yesterday...but still strong enough for
some concern regarding potential strong winds across the wind
prone areas. Do not think the sub-wind prone regions (Cheyenne,
I-25 north of Wheatland, Laramie) will see much of these winds
with 800 to 600 mb subsidence mainly confined to the Arlington
and I-80 Summit/foothills. Continued to increase wind gusts to
around 50 knots, mainly over the Arlington and southern Laramie
Range/I-80 Summit. In-house wind models and current high res
guidance/NAM analysis are showing these two areas as having the
best chance to see high wind criteria with gusts over 58 MPH
through Tuesday morning, but exact times are uncertain. There
is a notable trend of decreasing low level gradients along the
spine of the Laramie Range with the current 12z model run, which
may result in somewhat lower winds near the Bordeaux area of
I-25. Will keep an eye on this trend, but decided to leave the
High Wind Watch out for now. May need to extend the High Wind
Watch for the I-80 Summit and Foothills, but this would mostly
likely be for Tuesday morning as 700mb increase above 45 knots.
Although confidence is increasing for warning criteria for the
Arlington area, confidence is still not quite high enough to
justify upgrading to a warning quite yet...especially with 12z
NBM probabilities of 48+ knot wind gusts of only 20 to 35
percent for both Monday and Tuesday.
Other than the potential for strong gusty winds, models show
zonal flow starting to develop on Tuesday. A few weak embedded
shortwave disturbance aloft will move west to east into Tuesday
evening with a few snow showers possible, mainly near the
mountains. Afternoon highs will be near average for this time of
the year with highs in the 30s to near 40 west of I-25, and mid
to upper 40s east into the western Nebraska Panhandle.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 121 PM MST Sun Feb 11 2024
Primarily zonal flow aloft is expected midweek with a few weak
disturbances passing in the flow. This will lead to a few periods of
gusty winds Wednesday and Thursday as height gradients increase
across the area. Additionally, an inverted trough associated with a
lee low in the central Front Range will increase mslp gradients
along the Laramie Range. Wind gusts approaching high wind criteria
will be possible for wind-prone locations across southeast WY,
however CAG-CPR gradients will be marginal with local random forest
guidance currently suggesting wind just below criteria (45-55 mph)
is more favored.
Moving ahead to Thursday afternoon, models are depicting an arctic
cold front to sweep north to south across the area bringing
increasing PoPs and the chance for snowfall. With the frontal
forcing and strong low-level CAA, forecast soundings show rather
deep dendritic growth zones that could make for higher SLRs, despite
QPF remaining under 0.25" per cluster analysis. Latest NBM shows
probabilities of exceeding 2" of snowfall around 20-40% across much
of southeast WY and western NE (50-80% in the mountains). This
frontally forced system will be progressive with snowfall
potentially ending as early as Friday morning.
NBM MaxT standard deviations for Thursday are quite high over the
CWA as the EC members have begun to trend towards an earlier arrival
of the front, while the GEFS and CMCE members lagging behind by ~6-
12 hours. Decided to nudge temperatures down for Thursday with this
earlier passage and arrival of clouds and snowfall during the
afternoon.
Zonal flow aloft returns for next weekend, but a few weak shortwaves
passing in the flow could lead to mountain snowfall for the Sierra
Madres, while the remainder of the CWA will remain mostly dry and
returning to near-normal temps.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 418 PM MST Sun Feb 11 2024
VFR conditions expected to persist through the 06Z TAF period
with generally light winds overnight, increasing Monday morning
through afternoon. Monday afternoon, wind gusts 25 to 35 knots
possible across southeast Wyoming terminals with up to 20 knot
gusts in the Nebraska panhandle. There is a low chance of MVFR
CIGS at KRWL after 09Z, so started trending CIGS down, may need
an AMD.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday morning through Monday evening for
WYZ106-110.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...MB
AVIATION...LEGThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 2:00 AM MST | High Wind Watch | CYS | Albany, Laramie | 10 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.